Concept 12: Glucose Regulation My Nursing Test Banks

Concept 12: Glucose Regulation

Test Bank

MULTIPLE CHOICE

1. The nurse instructs a patient with type 1 diabetes mellitus to avoid which of the following drugs while taking insulin?

a.

Furosemide (Lasix)

b.

Dicumarol (Bishydroxycoumarin)

c.

Reserpine (Serpasil)

d.

Cimetidine (Tagamet)

ANS: A

Furosemide is a loop diuretic and can increase serum glucose levels; its use is contraindicated with insulin. Dicumarol, an anticoagulant; reserpine, an anti-hypertensive; and cimetidine, an H2 receptor antagonist, do not affect blood glucose levels.

REF: 115 OBJ: NCLEX Client Needs Category: Physiological Integrity

2. When a diabetic patient asks about maintaining adequate blood glucose levels, which of the following statements by the nurse relates most directly to the necessity of maintaining blood glucose levels no lower than about 74 mg/dl?

a.

Glucose is the only type of fuel used by body cells to produce the energy needed for physiologic activity.

b.

The central nervous system cannot store glucose and needs a continuous supply of glucose for fuel.

c.

Without a minimum level of glucose circulating in the blood, erythrocytes cannot produce ATP.

d.

The presence of glucose in the blood counteracts the formation of lactic acid and prevents acidosis.

ANS: B

The brain cannot synthesize or store significant amounts of glucose; thus a continuous supply from the bodys circulation is needed to meet the fuel demands of the central nervous system.

REF: 117 OBJ: NCLEX Client Needs Category: Physiological Integrity

3. The nurse associates which assessment finding in the diabetic patient with decreasing renal function?

a.

Ketone bodies in the urine during acidosis

b.

Glucose in the urine during hyperglycemia

c.

Protein in the urine during a random urinalysis

d.

White blood cells in the urine during a random urinalysis

ANS: C

Urine should not contain protein. Proteinuria in a diabetic heralds the beginning of renal insufficiency or diabetic nephropathy with subsequent progression to end stage renal disease. Chronic elevated blood glucose levels can cause renal hypertension and excess kidney perfusion with leakage from the renal vasculature. This leaking allows protein to be filtered into the urine.

REF: 116-117 OBJ: NCLEX Client Needs Category: Physiological Integrity

4. What is the nurses best response about developing diabetes to the patient whose father has type 1 diabetes mellitus?

a.

You have a greater susceptibility for development of the disease because of your family history.

b.

Your risk is the same as the general population, because there is no genetic risk for development of type 1 diabetes.

c.

Type 1 diabetes is inherited in an autosomal dominant pattern. Therefore the risk for becoming diabetic is 50%.

d.

Because you are a woman and your father is the parent with diabetes, your risk is not increased for eventual development of the disease. However, your brothers will become diabetic.

ANS: A

Even though type 1 diabetes does not follow a specific genetic pattern of inheritance, those with one parent with type 1 diabetes are at an increased risk for development of the disease.

REF: 114-115 OBJ: NCLEX Client Needs Category: Physiological Integrity

5. The nurse recognizes which patient as having the greatest risk for undiagnosed diabetes mellitus?

a.

Young white man

b.

Middle-aged African-American man

c.

Young African-American woman

d.

Middle-aged Native American woman

ANS: D

The highest incidence of diabetes in the United States occurs in Native Americans. With age, the incidence of diabetes increases in all races and ethnic groups.

REF: 114 OBJ: NCLEX Client Needs Category: Physiological Integrity

6. A diabetic patient is brought into the emergency department unresponsive. The arterial pH is 7.28. Besides the blood pH, which clinical manifestation is seen in uncontrolled diabetes mellitus and ketoacidosis?

a.

Oral temperature of 38.9 Celsius

b.

Severe orthostatic hypotension

c.

Increased rate and depth of respiration

d.

Extremity tremors followed by seizure activity

ANS: C

Ketoacidosis decreases the pH of the blood, stimulating the respiratory control area of the brain to buffer the effects of the increasing acidosis. The rate and depth of respirations are increased (Kussmauls respirations) to excrete more acids by exhalation.

REF: 114 OBJ: NCLEX Client Needs Category: Physiological Integrity

MULTIPLE RESPONSE

1. Which of the following would be included in the assessment of a patient with diabetes mellitus who is experiencing a hypoglycemic reaction? (Select all that apply.)

a.

Tremors

b.

Nervousness

c.

Extreme thirst

d.

Flushed skin

e.

Profuse perspiration

f.

Constricted pupils

ANS: A, B, E

When hypoglycemia occurs, blood glucose levels fall, resulting in sympathetic nervous system responses such as tremors, nervousness, and profuse perspiration. Dilated pupils would also occur, not constricted pupils. Extreme thirst, flushed skin, and constricted pupils are consistent with hyperglycemia.

REF: 114 OBJ: NCLEX Client Needs Category: Physiological Integrity

Leave a Reply